Arizona, 2022

Flash Flood and Dust Storm in Arizona, August 14, 2022

August 14, 2022 · NWS TWC · 2 events in 2 counties and zones

Thunderstorms moved northeast across southeast Arizona during the afternoon and evening. Heavy rain and flash flooding was observed west of Safford and a dust storm moved across southwest Pinal County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Thunderstorms moved northeast across southeast Arizona during the afternoon and evening. Heavy rain and flash flooding was observed west of Safford and a dust storm moved across southwest Pinal County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 14, 1:33 PM MST, 4 hours 7 minutes earlier.

Area forecast discussion, Aug 14, 1:33 PM MST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
133 PM MST Sun Aug 14 2022

.SYNOPSIS...
Showers and thunderstorms will be possible each day this week. A
slight downward trend in storm activity will occur by Tuesday or
Wednesday before ramping back up the second half of the week into
the weekend. Temperatures remain near seasonal averages for the
next several days.

&&

.DISCUSSION...
Much of the area was clearing by late morning, but that still put
surface heating 3 to 7 degrees behind yesterday early this
afternoon. Slow development as expected with isolated mainly
mountain storms so far. That will change over the next few hours,
but with slower development and a continued modest shear
environment, we will probably see less overall coverage compared
to yesterday. Weak steering level flow with locally heavy rain
still the main concern.

Precipitable water values are back down closer 1.5 inches around
Tucson, with lower values east and higher west. That will be a
trend to watch for the first half of the week with HREF ensembles
pushing PW values down closer to 1 inch in far eastern areas over
the next 36 hours. That will put more of focus across far southern
and eastern areas for the bulk of our precip chances by Tuesday.

That will change by mid week as a strong easterly wave pushes from
it's current location near far southern Texas across northern
Mexico and into northern Sonora / southeast Arizona by Wednesday.
NAEFS mean integrated water vapor transport shows a solid easterly
signal by late Tuesday afternoon, with a strong and wet pattern
building back in for the second half of the week. More wet
microburst activity with an interesting CAPE/shear profile on the
northern periphery of the wave Wednesday afternoon into Thursday
that suggest organized convection. Should then make for an
elevated monsoon forecast through the weekend.

&&

.AVIATION...Valid through 16/00Z.
SCT-BKN clouds at 8k-11k ft AGL thru 15/05Z and again aft 15/19Z,
with diminishing clouds between 15/05Z and 15/17Z. ISOLD-SCT
SHRA/TSRA developing and persisting thru 15/04Z and then developing
again aft 15/19Z. With the stronger TSRA, expect cloud decks to
lower to 4k-7k ft AGL, wind gusts to 45+ kts, vsby reductions and
mountain obscurations. Outside of any TSRA, SFC wind generally less
than 10 kts and favoring a WLY/NWLY direction in the afternoon/early
evening hours and variable in direction at other times. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect a daily chance of showers and thunderstorms
through the upcoming weekend. The main threats will be strong gusty
winds and heavy rainfall/flash flooding. There is the potential for
precipitation outside the normal afternoon/evening cycles. Outside
of thunderstorm outflows, wind trends will be light and follow
typical diurnal patterns.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Meyer/Zell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 14, 3:58 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Tucson AZ
358 PM MST Sun Aug 14 2022

AZZ502-142345-
Tohono O'odham Nation including Sells-
358 PM MST Sun Aug 14 2022

...A strong thunderstorm will impact portions of central Pima County
through 445 PM MST...

At 357 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Sells, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sells, Covered Wells, Gu Oidak, No:ligk, Comobabi, Cababi, San Luis -
Sells District, Mountain Village and Rincon.

This includes Route 86 between mile markers 90 and 114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3178 11195 3203 11228 3227 11208 3207 11179
TIME...MOT...LOC 2257Z 215DEG 10KT 3207 11198

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CWR
Special weather statement, Aug 14, 4:44 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Tucson AZ
444 PM MST Sun Aug 14 2022

AZZ502-150030-
Tohono O'odham Nation including Sells-
444 PM MST Sun Aug 14 2022

...A strong thunderstorm will impact portions of central Pima County
through 530 PM MST...

At 441 PM MST, Doppler radar was tracking a line of strong
thunderstorm from Pisinemo to the junction of Highway 86 and Route
15, or 25 miles west of Sells, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pisinemo, Covered Wells, Santa Cruz and Mountain Village.

This includes Route 86 between mile markers 80 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3186 11233 3194 11251 3227 11224 3214 11202
TIME...MOT...LOC 2341Z 235DEG 8KT 3205 11229

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CWR

The radar

The Phoenix radar (KIWA), 88 km away, was scanning. The volume nearest the first event began at 02:30 UTC.

Open the radar archive at this moment

Event by event

1 dust storm, 1 flash flood. Local standard time, as filed.

Dust Storm, Tohono O Odham Nation

When
August 14, 5:40 PM MST to 6:10 PM MST
Where
Tohono O Odham Nation forecast zone
Reported by
Social Media
Coordinates
32.501, -111.567 (the zone’s center; the record gives no point)

Thunderstorm outflow winds produced a wall of dust that moved northeast across the far northern portion of the Tohono O'odham Nation in southwest Pinal County. Visibility was limited to less than one quarter mile along Route 15.

Flash Flood, Graham

When
August 14, 7:30 PM MST to 8:30 PM MST
Where
Graham County, 0.97 mi WNW of Pima to 0.46 mi SSW of Dublin
Cause
Heavy Rain
Reported by
Social Media
Coordinates
32.888, -109.834

Heavy rain of 1.5 in less than 1 hour caused flash flooding in Pima, AZ. Highway 70 became flooded and impassable.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2022Every state in 2022This day in weather historyWarnings in Arizona, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053878, 1053879.